Nebraska, 2003Tornado and Hail in Nebraska, June 23, 2003
June 23, 2003 · NWS LBF · 25 events in 10 counties and zones
18 hail, 5 thunderstorm wind, 1 tornado, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- $110,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 1:15 PM CST, 6 hours earlier.
Area forecast discussion, Jun 23, 1:15 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT MON JUN 23 2003
THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.
...18Z SYNOPSIS...
SURFACE OBSERVATIONS AND VISIBLE IMAGERY SHOW SEVERAL
BOUNDARIES. THE MSL PRESSURE SHOWS THE CENTER OF THE SURFACE LOW TO
BE SOUTH OF MCCOOK AND BETWEEN GLD AND HLC. THE STRONGEST BOUNDARY
APPEARS TO RUN FROM JUST WEST OF HURON AND AINSWORTH THROUGH OGALLALA
TO JUST EAST OF GOODLAND. THAT FEATURE IS A DEWPOINT/TEMPERATURE
BOUNDARY WITH 65/55 WEST OF THE BOUNDARY COMPARED TO 80/65 IN THE
WARMER AIR EAST OF IT. SURFACE BASED CAPES OF 2000-3500 J/KG WERE
INDICATED IN THE LAPS DATA SOUTH AND EAST OF LBF-IML. THE 18Z LBF
SOUNDING HAS 2600 J/KG CAPE AND -7.8C LI. HOWEVER, THE CAP STRENGTH
IS AOA 88F. THE GOES DPI OF LI AND TPW INDICATES THAT THE MOST
FAVORABLE AREA FOR SEVERE CONVECTION IS EAST OF THE NORTH PLATTE
FORECAST AREA.
...MODELS...
THIS MORNINGS 12Z ETA SHOWS VERY GOOD CONTINUITY WITH THE
23/00Z CYCLE. ALSO, THE ETA AND GFS FROM THIS MORNINGS RUN ARE
MUTUALLY SUPPORTIVE WITH POSITIONS OF THE FRONT AND UPPER TROUGH
THROUGH WEDNESDAY. SO, I WILL USE A BLEND OF THE ETA AND CURRENT
CONDITIONS FOR TONIGHT AND USE THE ETA AND GFS FOR TUESDAY THROUGH
THURSDAY.
...FORECAST THROUGH THURSDAY...
JUDGING FROM THE POSITION OF THE BOUNDARIES AND THE
MOISTURE/INSTABILITY AREAS, I WOULD NOT EXPECT THE HEAVY RAIN OR
SEVERE WEATHER WEST OF MRR-LBF. HEAVY RAIN IS LIKELY IN THE
NORTHEAST PART OF THE FORECAST AREA WHERE THERE HAS ALREADY BEEN A
LOW OF RAIN SO, I WILL KEEP STRONG CONVECTION EAST OF THAT LINE.
ALSO, WILL GO WITH FFA FOR THE NORTHEAST ZONES.
FOR THE REST OF THE FORECAST, I WILL GO PRETTY MUCH WITH
ETA/GFS GUIDANCE WITH ADJUSTMENTS FOR BLENDING WITH OTHER FORECAST
AREAS.
LOOKING AT TEMPERATURES WEDNESDAY, THE ETA AND THE 12Z GFS MOS
SHOWS HIGHS ONLY IN THE 50S AND 60S, WHILE THE NGM MOS SHOWS 60S
AND 70S. BOTH THE ETA AND THE GFS INDICATE EXTREME 24 HOUR
TEMPERATURE CHANGES. THEY RANGE FROM -3F NORTHWEST BY THE ETA TO -40F
IN THE SOUTHEAST THE GFS INDICATES -4F NORTHWEST TO -30 SOUTHEAST.
THAT IS EVEN MORE EXTREME THAN THE MOS WOULD INDICATE. SO, I WILL
USE A BLEND OF THE THREE AND KEEP TEMPERATURES IN THE 60S TO AROUND
70 WITH POSSIBLY SOME 50S IN THE NORTHEAST.
...EXTENDED FORECAST FRIDAY THROUGH MONDAY...
THE 23/00Z MEDIUM RANGE GFS HAS SLOWED THE PROGRESSION OF THE
UPPER TROUGH AND ASSOCIATED SURFACE FRONT FROM THE 22/00Z RUN. THIS
HAS BEEN THE TREND FOR THE PREVIOUS TWO DAYS AS WELL. THE 22/12Z
ECMWF IS PRETTY CONSISTENT WITH THE 21/12Z RUN AND IT LENDS SOME
SUPPORT TO THE 23/00Z GFS. AS A RESULT, I HAVE MODERATE CONFIDENCE
IN THE MEDIUM RANGE GFS FOR FRIDAY THROUGH MONDAY.
THE UPPER TROUGH MOVING THROUGH THURSDAY NIGHT AND FRIDAY WILL
USHER IN A DRY PERIOD THAT SHOULD LAST UNTIL SATURDAY WHEN RETURN
FLOW BEGINS TO BRING GULF MOISTURE TO THE HIGH PLAINS AGAIN. THIS
SHOULD HELP REBUILD THE HIGH PLAINS THETA-E RIDGE ALONG A SURFACE
TROUGH. THAT WOULD JUSTIFY A CHANCE OF THUNDERSTORMS IN THE
SOUTHWEST.
.LBF...FLOOD WATCH 006-007-009-010.
SPRINGERHazardous weather outlook, Jun 23, 2:57 PM CST, 4 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT MON JUN 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TONIGHT
A HIGH STATE OF READINESS SHOULD MAINTAINED TONIGHT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA AS TORNADIC THUNDERSTORMS COULD DEVELOP.
ON SUNDAY...A VIOLENT TORNADO MOVED THROUGH THAYER COUNTY NEBRASKA
PRODUCING EXTENSIVE DAMAGE AND ONE FATALITY. ALSO...OVER A FOOT OF
RAIN FELL PRODUCING EXTENSIVE FLOODING AND EVACUATIONS.
THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF
INTERSTATE 80 TONIGHT. VERY LARGE HAIL IS ALSO POSSIBLE. VERY
LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA SUNDAY MEASURED 6 AND 1/2
INCHES IN DIAMETER AND THIS COULD DEVELOP TONIGHT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA.
THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS
UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS
AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE
WEATHER HAS ENDED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED. THE AREA
OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83. A
HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON
AND EVENING EAST OF HIGHWAY 83. THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL
AND TORNADOES.
SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER
THREAT OF TORNADOES.
WEDNESDAY...THUNDERSTORMS ARE POSSIBLE. THE SEVERE WEATHER
POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY.
THURSDAY THROUGH SUNDAY...DRY.
.SPOTTER INFORMATION STATEMENT...
STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH.
SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND TUESDAY AFTER 2 PM
CDT.
POWER
Event by event
18 hail, 5 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Holt
- When
- June 23, 7:15 PM CST
- Where
- Holt County, 6 mi WNW of Inman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.400, -98.667
A large tree was uprooted with the storm.
Hail, Holt
- When
- June 23, 7:15 PM CST
- Where
- Holt County, 6 mi WNW of Inman
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.400, -98.667
Hail, Holt
- When
- June 23, 7:30 PM CST
- Where
- Holt County, 5 mi SE of O Neill
- Measured
- 3 in hail
- Property damage
- $20,000
- Crop damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.383, -98.583
Hail, Holt
- When
- June 23, 7:40 PM CST
- Where
- Holt County, 8 mi E of O Neill
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.433, -98.500
Hail, Frontier
- When
- June 23, 8:10 PM CST
- Where
- Frontier County, 16 mi SE of Stockville
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.367, -100.167
Hail, Holt
- When
- June 23, 8:10 PM CST
- Where
- Holt County, 2 mi SE of Page
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.383, -98.383
Hail, Hayes
- When
- June 23, 9:00 PM CST to 9:05 PM CST
- Where
- Hayes County, 5 mi E of Hayes Center
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.517, -100.917
Hail, Frontier
- When
- June 23, 9:00 PM CST
- Where
- Frontier County, Stockville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.533, -100.383
Hail, Chase
- When
- June 23, 8:02 PM MST to 8:10 PM MST
- Where
- Chase County, Enders
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.450, -101.533
Hail, Hayes
- When
- June 23, 9:15 PM CST
- Where
- Hayes County, 5 mi NE of Hayes Center
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.567, -100.950
Thunderstorm Wind, Frontier
- When
- June 23, 9:16 PM CST
- Where
- Frontier County, Curtis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.633, -100.517
There was significant tree damage from the storm.
Tornado, Frontier
- When
- June 23, 9:21 PM CST
- Where
- Frontier County, 18 mi SW of Stockville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.350, -100.633
The tornado made a brief touchdown which snapped off a couple of power poles.
Hail, Perkins
- When
- June 23, 9:30 PM CST
- Where
- Perkins County, 8 mi SSE of Elsie
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -101.317
Thunderstorm Wind, Custer
- When
- June 23, 9:30 PM CST
- Where
- Custer County, 2 mi E of Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -99.267
The winds broke off numerous large tree limbs and sheared off the tops of trees. Shingles were also torn off homes in the area.
Hail, Custer
- When
- June 23, 9:30 PM CST
- Where
- Custer County, 2 mi E of Mason City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -99.267
Hail, Hayes
- When
- June 23, 9:34 PM CST
- Where
- Hayes County, 9 mi ENE of Hayes Center
- Measured
- 1.25 in hail
- Property damage
- $3,000
- Crop damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.567, -100.850
Thunderstorm Wind, Custer
- When
- June 23, 10:05 PM CST
- Where
- Custer County, Mason City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.233, -99.300
There were numerous large tree limbs knocked down by the wind.
Hail, Custer
- When
- June 23, 10:05 PM CST
- Where
- Custer County, Mason City
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.233, -99.300
Lightning, Holt
- When
- June 23, 10:20 PM CST
- Where
- Holt County, O Neill
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
The lightning struck the Holt County Courthouse which then took out the law enforcement radios for a period of time.
Hail, Holt
- When
- June 23, 10:20 PM CST
- Where
- Holt County, O Neill
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.433, -98.650
Thunderstorm Wind, Garfield
- When
- June 23, 10:45 PM CST
- Where
- Garfield County, 19 mi N of Burwell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.067, -99.133
The wind broke off tree tops.
Hail, Logan
- When
- June 23, 11:00 PM CST
- Where
- Logan County, 16 mi NE of Stapleton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.650, -100.300
Hail, Holt
- When
- June 23, 11:15 PM CST
- Where
- Holt County, 6 mi WSW of Atkinson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.500, -99.083
Hail, Garden
- When
- June 23, 10:15 PM MST
- Where
- Garden County, Mumper
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.767, -102.433
Hail, Sheridan
- When
- June 23, 11:00 PM MST
- Where
- Sheridan County, 20 mi NNE of Ellsworth
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.333, -102.133
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 23, 20031 death · $3.7 million · F4 · 1 event
- Heat in Pennsylvania, June 23 to 27, 20033 deaths · 5 events
- Hail and Damaging Winds in Minnesota, June 23, 2003$13 million · 1.75 in hail · 16 events
- Flooding in Minnesota, June 23 to 27, 2003$8.0 million · 3 events
- Hail and Damaging Wind in Nebraska, June 23, 2003$775,000 · 1 in hail · 15 events
- Damaging Winds in Texas, June 23, 2003$320,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 23, 2003$130,000 · 2.75 in hail · 7 events
- Flood in Nebraska, June 23 to 24, 2003$138,000 · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Hail in South Dakota, June 23, 2003$50,000 · 1.5 in hail · 8 events
- Hail in Nebraska, June 23, 2003$35,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363387, 5363388, 5363386, 5363385, 5363383, 5363384, 5363381, 5363382, 5363377, 5363378, 5363379, 5363380, 5363373, 5363375, 5363376, 5363374, 5363371, 5363372, 5363369, 5363370, 5363367, 5363368, 5363304, 5363305, 5363303.